Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 371, NWS North Platte, NE

August 3, 2005Blaine County, Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2005, 6:45 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 6:45 PM CDT (23:45 UTC)
Expired
Aug 3, 2005, 7:30 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:53 PM CDTHAIL 0.7526 Nnw Broken Bow, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-661 J/kg
Mixed-layer LCL
2769 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 032345
SVRLBF
NEC009-041-115-040030-
/O.NEW.KLBF.SV.W.0371.050803T2345Z-050804T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA
  SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILBURN...OR ABOUT 17 MILES WEST OF TAYLOR...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMERIA BY 715 PM CDT
  6 MILES NORTHWEST OF TAYLOR BY 730 PM CDT

LAT...LON 4176 9986 4160 9972 4177 9916 4206 9945

$$

JMC
3 follow-up statements
000 
WWUS53 KLBF 040002
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT WED AUG 3 2005

NEC009-041-115-040030-
/O.CON.KLBF.SV.W.0371.000000T0000Z-050804T0030Z/
CUSTER NE-BLAINE NE-LOUP NE-
701 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
LOUP...SOUTHEASTERN BLAINE AND NORTH CENTRAL CUSTER COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILBURN...OR ABOUT 16 MILES WEST OF TAYLOR...MOVING
NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMERIA BY 730 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4176 9986 4160 9972 4177 9923 4206 9945

$$

JMC
000 
WWUS53 KLBF 040022
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT WED AUG 3 2005

NEC041-040032-
/O.CAN.KLBF.SV.W.0371.000000T0000Z-050804T0030Z/
CUSTER NE-
722 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR CUSTER COUNTY IS CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4176 9986 4175 9962 4177 9923 4206 9945

$$

NEC009-115-040030-
/O.CON.KLBF.SV.W.0371.000000T0000Z-050804T0030Z/
BLAINE NE-LOUP NE-
722 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR LOUP
AND SOUTHEASTERN BLAINE COUNTIES...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ALMERIA...OR ABOUT 12 MILES WEST OF
TAYLOR...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMERIA BY 730 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4176 9986 4175 9962 4177 9923 4206 9945

$$

JMC
000 
WWUS53 KLBF 040028
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED AUG 3 2005

NEC009-115-040039-
/O.EXP.KLBF.SV.W.0371.000000T0000Z-050804T0030Z/
BLAINE NE-LOUP NE-
729 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR LOUP AND SOUTHEASTERN BLAINE
COUNTIES EXPIRES AT 730 PM CDT...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4176 9986 4175 9962 4177 9923 4206 9945

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 3:02 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT WED AUG 3 2005

...TIMING OF COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE
MAIN CONCERN...

.DISCUSSION...
PRE-FRONTAL SFC TROF EXTENDS FROM KYKN TO NEAR KONL TO KLBF.  THE
MAIN FRONT STILL IS BACK ACROSS NORTHWEST NEBRASKA.  THE FRONT
WILL SLIDE ACROSS MUCH OF WESTERN NEBRASKA BY MIDNIGHT.  IT
WILL DRAG SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  WITH
DEWPOINTS AROUND 60 IN MOST LOCATIONS WILL HAVE A HARD TIME
MOISTENING UP THE LOWER LAYERS OF THE ATMOSPHERE TO GET SIGNIFICANT
RAIN.  THE ONE EXCEPTION IS THE NORTHEAST PART OF THE CWA WHERE
DEWPOINTS ARE AROUND 70.  THIS IS ALSO THE LOCATION WHERE LAPS SFC
CAPES EXCEED 3000 J/KG.  THEREFORE HAVE INTRODUCED 60 PERCENT POPS
FOR THIS EVENING IN THAT AREA AND 50 PERCENT POPS ACROSS THE
REMAINDER OF THE AREA. ALTHOUGH THE FRONT DROPS INTO SOUTHERN KS
THURSDAY...RESIDUAL MOISTURE AND NORTHEAST UPSLOPE FLOW WILL
PRODUCE ENOUGH INSTABILITY TO WARRANT A SMALL AREA OF 20 POPS IN THE
FAR SOUTHWEST.  EXPECT TEMPERATURES TOMORROW TO ONLY CLIMB INTO THE
70S TO AROUND 80.

THE COOL DOWN IS SHORT LIVED AS UPPER RIDGE REDEVELOPS BRINGING
WARM AIR BACK INTO THE AREA BY SAT AND SUN. RIDGE REMAINS STRONG
THROUGH NEXT WED WHEN A TROF SWINGS INTO THE WESTERN CONUS WITH
SOUTHWEST MONSOON FLOW INTO THE AREA. BY THE TIME THE GULF OPENS
UP...THE FRONT GENERALLY MOVES EAST OF THE CWA SO THE CHANCES OF
ANY SIGNIFICANT SHOWERS IS MINIMAL.  THEREFORE WILL KEEP THE
EXTENDED DRY FOR NOW.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DDB
Hazardous weather outlook, Aug 3, 3:53 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT WED AUG 3 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-041045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT WED AUG 3 2005 /253 PM MDT WED AUG 3 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEBRASKA...SOUTHWEST NEBRASKA...WEST CENTRAL NEBRASKA...THE
EASTERN PANHANDLE OF NEBRASKA AND CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING THE NEBRASKA AND SOUTH DAKOTA BORDER WILL
CONTINUE TO SINK SOUTH OVERNIGHT. THUNDERSTORM DEVELOPMENT IS
POSSIBLE LATE THIS AFTERNOON AND EVENING AHEAD OF THIS
FRONT...ESPECIALLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 83.
ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. BEHIND THE FRONT OVERNIGHT...A
FAIRLY STRONG JET STREAM WILL AID IN THUNDERSTORM DEVELOPMENT
THROUGHOUT THE FORECAST AREA...WHICH MAY RESULT IN A LINE OR
COMPLEX OF STRONG THUNDERSTORMS. SOME OF THESE STORMS WOULD ALSO
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER SOUTH OF INTERSTATE 80 IN THE MORNING.
BEYOND THURSDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

JMC

In the hours before

Local storm report, Aug 3, 5:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             6 SW STAPLETON          41.42N 100.59W
08/03/2005  0.88 INCH        LOGAN              NE   PUBLIC

&&

JSWEET
Local storm report, Aug 3, 6:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             13 ESE TRYON            41.49N 100.71W
08/03/2005  1.00 INCH        MCPHERSON          NE   PUBLIC

&&

JSWEET
Local storm report, Aug 3, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             9 NE ANSELMO            41.71N 99.74W
08/03/2005  0.88 INCH        CUSTER             NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:22 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson38 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningLBFCuster41 min
Aug 3, 6:45 PM CDTSevere Thunderstorm WarningLBFGarden60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.